Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Binghamton, NY

June 27, 2002Madison County, Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 27, 2002, 2:32 PM EDT for Madison County, Oneida County, New York. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 2:32 PM EDT (18:32 UTC)
Expired
Jun 27, 2002, 3:15 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Madison County, NY, Oneida County, NY

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:40 PM EDTThunderstorm Wind 60 ESylvan Beach, NYTrees and power lines downed in Sylvan Beach, Oneida Castle, Marcy, Whitestown, Annsville, Verona, Floyd, and Westmoreland.
Jun 27, 2:43 PM EDTThunderstorm Wind 60 EBridgeport, NYTrees and wires downed in Bridgeport, Lakeport, Canastota, and Oneida.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 271832
SVRBGM
NYC053-065-271915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL NEW YORK.
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 315 PM EDT.

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF VERONA BEACH...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYLVAN BEACH AT 240 PM EDT.
  ONEIDA AT 245 PM EDT.
  ROME AT 300 PM EDT.
  FLOYD AND ORISKANY AT 310 PM EDT.
  
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4327 7601 4309 7596 4315 7526 4339 7524

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 AM EDT, 11 hours 47 minutes earlier.

Area forecast discussion, Jun 27, 2:45 AM EDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 AM EDT THU JUN 27 2002

ALTHOUGH THERE ARE SOME ISOLATED SHOWERS AND THUNDERSTORMS LEFT
ACROSS NY AND PA EARLY THIS MORNING, THE BULK OF THE ACTIVITY HAS
MOVED TO OUR EAST ASSOCIATED WITH THE PASSAGE OF THE LATEST SHORT
WAVE.  ANOTHER WEAK WAVE IS SEEN ON WATER VAPOR IMAGERY OVER LAKE
ONTARIO AND THIS FEATURE MAY BRING SOME HIT AND MISS CONVECTION TO
PARTS OF THE REGION FOR A WHILE YET THIS MORNING.  SATELLITE
PICTURES SHOW PLENTY OF CONVECTIVE CLOUD DEBRIS, ALONG WITH SOME
STRATUS AND FOG OVER THE FORECAST AREA AS OF THIS WRITING.  HOWEVER,
WE THINK THAT THESE CLOUDS WILL BREAK UP TO AT LEAST SOME DEGREE
LATER THIS MORNING AND ALLOW ENOUGH HEATING TODAY TO BOOST READINGS
INTO THE 80S FOR MOST PLACES.  AREAS UPSTREAM ACROSS LOWER MICHIGAN
AND SOUTHERN ONTARIO ALSO SAW SIMILAR TEMPERATURES YESTERDAY.

AGAIN, WE SHOULD BECOME MORE CONVECTIVELY ACTIVE DURING THE
AFTERNOON AND PROBABLY INTO EARLY THIS EVENING.  OUR COMPUTER MODELS
ARE CONSISTENT IN BRINGING THE MAIN COLD FRONT AND ANOTHER WELL
DEFINED SHORT WAVE TOWARDS THE REGION FROM THE UPPER MIDWEST LATER
THIS AFTERNOON.  IN ADDITION, WE GET INTO THE ENTRANCE REGION OF THE
UPPER JET.  ALL OF THIS POINTS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS.  PORTIONS OF THE CENTRAL SOUTHERN TIER IN NY SAW VERY
HEAVY RAINFALL LAST EVENING (2-4 IN AN ABOUT AN HOURS TIME), WHICH
CAUSED LOCALLY SIGNIFICANT RUNOFF PROBLEMS.  WITH ANOTHER ROUND OF
STORMS ANTICIPATED THIS AFTERNOON AND THE AIR MASS REMAINING
SUFFICIENTLY JUICY TO SUPPORT MORE HEAVY RAINS, WEVE DECIDED TO GO
WITH A FLOOD WATCH TODAY JUST IN THIS MORE VULNERABLE AREA.
ISOLATED SEVERE WEATHER IS ALSO POSSIBLE WITH ENOUGH VERTICAL SHEAR
PROGGED TO BRING A THREAT OF STRONG WIND GUSTS.  THE MAIN
DETERMINING FACTOR HERE MAY BE THE ULTIMATE DEGREE OF INSTABILITY.
UPSTREAM SOUNDINGS FROM EARLY LAST EVENING (DETROIT AND ALPENA)
SHOWED CAPE VALUES ABOVE 2000 J/KG.  OUR FEELING IS THAT WELL BE IN
A SIMILAR ENVIRONMENT LATER TODAY.  A STATEMENT WILL THUS BE ISSUED
TO ADDRESS POSSIBLE SEVERE WEATHER.

THINGS FINALLY QUIET DOWN LATER TONIGHT AS THE ABOVE MENTIONED FRONT
MOVES TOWARDS THE COASTAL PLAIN.  THERE SHOULD BE ENOUGH BOUNDARY
LAYER MOISTURE FOR MORE FOG FORMATION.

A STRETCH OF NICE SUMMER WEATHER APPEARS TO BE IN THE OFFING FROM
FRIDAY THROUGH THE UPCOMING WEEKEND AS UPPER RIDGING ATTEMPTS TO
BUILD INTO THE EASTERN U.S.  AGAIN, WE NOTICED THAT THE LAST
REMNANTS OF AN UPPER TROUGH ARE PROGGED TO SWING THROUGH THE AREA ON
FRIDAY.  HOPEFULLY, ENOUGH MOISTURE WOULD HAVE BEEN SWEPT OUT PRIOR
TO THIS SO THAT DRY CONDITIONS WILL PREVAIL.  WELL STAY WITH
CONTINUITY AND KEEP THINGS RAIN-FREE THIS PERIOD.

THE WORK ZONES ARE ON THE STREET.  THE FINAL PACKAGE WILL BE
FORTHCOMING BETWEEN 3 AND 3:30.

.BGM...FLOOD WATCH TODAY FOR STEUBEN, CHEMUNG, AND SCHUYLER COUNTIES
IN NY.

JUREWICZ

In the hours before

Special weather statement, Jun 27, 11:33 AM EDT, 2 hours 59 minutes before
NYZ009-271700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1133 AM EDT THU JUN 27 2002

...THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAIN MOVING INTO THE AREA...

AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS, ACROSS EXTREME NORTHERN ONEIDA COUNTY, MOVING
EAST AT 20 MPH.

THE AREA OF THUNDERSTORMS WILL TRAIN ACROSS THE AREA, FROM FLORENCE
TO ALDER CREEK. RAINFALL AMOUNTS OF ONE, TO TWO INCHES COULD CAUSE
PONDING OF WATER, OR MINOR DITCH FLOODING. WESTERLY WIND GUSTS TO 35
MPH ARE ALSO POSSIBLE.

THE STORMS SHOULD END BY 1 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE.

GILT
Special weather statement, Jun 27, 12:55 PM EDT, 1 hour 37 minutes before
PAZ038-039-040-048-044-043-047-NYZ009-037-036-018-017-015-016-022-
023-024-055-025-044-045-056-046-057-062-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1255 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
YATES NY...
SENECA NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
BROOME NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.

NOTE: THIS STATEMENT ALSO INCLUDES A CORRECTION TO THE PREVIOUS STATEMENT FOR THE NEW YORK COUNTIES...WHICH HAD AN INCORRECT EXPIRATION DATE CODE.
Special weather statement, Jun 27, 1:15 PM EDT, 1 hour 17 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046-
057-062-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jun 27, 1:55 PM EDT, 37 minutes before
NYZ015-016-022-023-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU JUN 27 2002

...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE
AREA...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
HORNELL AT 215 PM.
ITALY HILL, BATH, AND JASPER AROUND 230 PM.
KEUKA LAKE AT 245 PM.
OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM.

WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND
LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 27, 1:57 PM EDT, 35 minutes before
PAZ040-044-047-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF
SHICKSHINNY...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SHICKSHINNY AT 230 PM.
WILKES BARRE AND HAZLETON AT 245 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED
RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:00 PM EDTFlash Flood WarningBGMSteuben3 hr
Jun 27, 2:03 AM EDTFlash Flood WarningBGMSteuben3 hr
Jun 27, 2:03 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Jun 27, 3:40 PM EDTSevere Thunderstorm WarningBGMChemung50 min
Jun 27, 4:21 PM EDTSevere Thunderstorm WarningBGMTioga24 min
Jun 27, 4:29 PM EDTFlash Flood WarningBGMChemung, Steuben3 hr
Jun 27, 4:35 PM EDTSevere Thunderstorm WarningBGMOneida25 min
Jun 27, 4:46 PM EDTSevere Thunderstorm WarningBGMBroome44 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.